Alert archive / Texas / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 89, NWS Fort Worth, TX

April 17, 2002Hunt County, Texas

NWS Fort Worth, TX issued this severe thunderstorm warning at Apr 17, 2002, 12:46 AM CDT for Hunt County, Texas. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 17, 2002, 12:46 AM CDT (05:46 UTC)
Expired
Apr 17, 2002, 1:30 AM CDT
In force
44 min
Issued by
NWS Fort Worth, TX
Area
Counties, with a storm outline in the text

County Hunt County, TX

The radar

The Dallas/Ft Worth radar (KFWS), 136 km from the middle of the area, began a volume at 05:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Fort Worth, TX (KFWD), launched 00:00Z, 5.8 hours before the alert went out and 123 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Fort Worth, TX at 00:00Z on 2002-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 165 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Fort Worth, TX at 00:00Z on 2002-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 83 square meters per square second.1939587897Sfc1 km3 km6 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
165 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
1686 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
83 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KFWD 170546
SVRFTW
TXC231-170630-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE FORT WORTH TX
1245 AM CDT WED APR 17 2002

THE NATIONAL WEATHER SERVICE IN FORT WORTH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HUNT COUNTY IN NORTH CENTRAL TEXAS

* UNTIL 130 AM CDT

* AT 1245 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A
  SEVERE THUNDERSTORM NEAR GREENVILLE...MOVING SOUTHEAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
RURAL HUNT COUNTY AROUND 100 AM CDT

DOPPLER RADAR DETECTED HAIL UP TO THE SIZE OF GOLFBALLS WITH THIS 
SEVERE THUNDERSTORM.

IF YOU ARE CAUGHT OUTSIDE...SEEK SHELTER IN A STRONG BUILDING AND
STAY INSIDE...AWAY FROM WINDOWS UNTIL THE STORM HAS PASSED.

LAT...LON 3337 9620 3302 9618 3286 9599 3312 9586
          3341 9586

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Fort Worth, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 3:34 PM CDT, 9 hours 12 minutes earlier.

Area forecast discussion, Apr 16, 3:34 PM CDT, 9 hours 12 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE FORT WORTH TX
334 PM CDT TUE APR 16 2002

ISOLATED SHOWERS AND THUNDERSTORMS WERE DEVELOPING IN THE SOUTHWEST
PORTION OF THE FORECAST AREA ALONG THE 70 DEGREE DEWPOINT
BOUNDARY...AHEAD OF THE DRYLINE. WILL CONTINUE AFTERNOON FORECAST OF
CHANCE POPS OVER THE REGION INTO THIS EVENING. IT WILL ALSO REMAIN
MUGGY THIS WEEK AS DEWPOINTS WILL REMAIN IN THE MID 60S TO LOWER
70S. NORTHERN PLAINS LOW MOVING INTO CANADA SO PRESSURE GRADIENT AND
SURFACE WINDS TO NOT BE QUITE AS STRONG AS MONDAY. WEST-SOUTHWEST
FLOW ALOFT TO CONTINUE INTO THE WEEKEND AS SHORTWAVES CONTINUE TO
MOVE THROUGH LONGWAVE TROUGH OVER WESTERN U.S. NO FRONTS OR DRYLINE
TO AFFECT THE AREA THROUGH THURSDAY SO WILL CONTINUE THE ABOVE
NORMAL TEMPS AND HUMIDITY. GUSTY WINDS AGAIN THURSDAY WITH NEW
CENTRAL PLAINS LEE SIDE LOW DEVELOPING. NEXT CHANCE OF RAIN CONTINUE
TO BE OVER THE WEEKEND THOUGH THE AVN MODEL RUN THIS MORNING NOW
KEEPS THE FRONT...AND THE HEAVIEST RAIN...ALONG THE RED RIVER. WE/LL
SEE. 82

FCSTID = 82
DFW   69  87  69  88 /  30   0   0   0
ACT   70  89  70  90 /  30   0   0   0

.FWD...
TX...NONE.

In the hours before

Local storm report, Apr 16, 11:30 PM CDT, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FORT WORTH TX
1130 PM CDT TUE APR 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ...COUNTY LOCATION....

0508 PM    FORT WORTH                TX   0.75 INCH HAIL
04/16/02   TARRANT                        HAM REPORT OF DIME SIZE
                                          HAIL AT INTERSECTION OF
                                          BRYANT IRVIN ROAD AND
                                          HWY. 183

0510 PM    FORT WORTH                TX   0.88 INCH HAIL
04/16/02   TARRANT                        NICKEL SIZE HAIL
                                          REPORTED BY AN OFF-DUTY
                                          NWS EMPLOYEE AT
                                          INTERSECTION OF HULEN
                                          ROAD AND INTERSTATE 20

0512 PM    NEWARK                    TX   0.88 INCH HAIL
04/16/02   WISE                           PUBLIC REPORT OF
                                          NICKEL SIZE HAIL
                                          IN NEWARK

0520 PM    FORT WORTH                TX   0.88 INCH HAIL
04/16/02   TARRANT                        HAM REPORT OF NICKEL
                                          SIZE HAIL AT
                                          INTERSECTION OF TRAIL
                                          LAKE AND GRANBURY ROAD

0534 PM    BLUM                      TX   1.75 INCH HAIL
04/16/02   HILL                           HILL COUNTY SHERRIFFS
                                          OFFICE REPORTED GOLFBALL
                                          SIZE HAIL NEAR BLUM

0542 PM    FOREST HILL               TX   WIND DAMAGE
04/16/02   TARRANT                        HAM REPORT OF DAMAGE TO
                                          MOBILE HOMES IN FOREST
                                          HILL

0600 PM    FORT WORTH                TX   1.75 INCH HAIL
04/16/02   TARRANT                        GOLFBALL SIZE HAIL
                                          REPORTED NEAR
                                          INTERSTATE 30

0607 PM    2 SE CLEBURNE             TX   1.00 INCH HAIL
04/16/02   JOHNSON                        HAM REPORT OF QUARTER
                                          SIZE HAIL JUST
                                          SOUTHEAST OF CLEBURNE

0615 PM    2 NW GAINESVILLE          TX   1.75 INCH HAIL
04/16/02   COOKE                          SPOTTER REPORT OF
                                          GOLFBALL SIZE HAIL
                                          JUST NORTHWEST OF
                                          GAINESVILLE

0629 PM    EULESS                    TX   1.00 INCH HAIL
04/16/02   TARRANT                        HAM REPORT OF QUARTER
                                          SIZE HAIL IN EULESS

0546 PM    FORT WORTH                TX   TORNADO
04/16/02   TARRANT                        WELL DEFINED TORNADO
                                          REPORTED BY AN OFF-DUTY
                                          NWS EMPLOYEE...
                                          APPROXIMATELY 3 MILES
                                          NORTHWEST OF
                                          INTERSECTION OF KELLY
                                          ELLIOTT ROAD AND
                                          INTERSTATE 20

0652 PM    DFW INTERNATIONAL AIRPORT TX   1.50 INCH HAIL
04/16/02   TARRANT                        1.5 INCH HAIL REPORTED
                                          AT THE DFW OBSERVATION
                                          SITE

0701 PM    WALNUT SPRINGS            TX   1.00 INCH HAIL
04/16/02   BOSQUE                         SPOTTER REPORT OF
                                          QUARTER SIZE HAIL
                                          IN WALNUT SPRINGS

0705 PM    DALLAS                    TX   1.50 INCH HAIL
04/16/02   DALLAS                         1.5 INCH HAIL REPORTED
                                          NEAR THE INTERSECTION
                                          OF HWY. 114 AND
                                          INTERSTATE 35

0707 PM    ALVARADO                  TX   0.75 INCH HAIL
04/16/02   JOHNSON                        SPOTTER REPORT OF DIME
                                          SIZE HAIL IN ALVARADO

0714 PM    2 N GRANDVIEW             TX   TORNADO
04/16/02   JOHNSON                        JOHNSON COUNTY
                                          SHERRIFFS DEPARTMENT
                                          REPORTED A TORNADO JUST
                                          NORTH OF GRANDVIEW

0717 PM    GREENVILLE                TX   1.75 INCH HAIL
04/16/02   HUNT                           HUNT COUNTY SHERRIFFS
                                          DEPARTMENT REPORTED
                                          GOLFBALL SIZE HAIL
                                          IN GREENVILLE

0739 PM    4 S MIDLOTHIAN            TX   1.75 INCH HAIL
04/16/02   ELLIS                          HAM REPORT OF GOLF BALL
                                          SIZE HAIL 4 MILES SOUTH
                                          OF MIDLOTHIAN

0740 PM    MAYPEARL                  TX   TORNADO
04/16/02   ELLIS                          HAM REPORT OF A TORNADO
                                          NEAR MAYPEARL

0756 PM    WAXAHACHIE                TX   1.75 INCH HAIL
04/16/02   ELLIS                          TEXAS DPS REPORT OF
                                          GOLFBALL SIZE HAIL
                                          REPORTED NEAR
                                          WAXAHACHIE

0757 PM    WAXAHACHIE                TX   TORNADO
04/16/02   ELLIS                          TEXAS DPS REPORTED A
                                          TORNADO ON INTERSTATE
                                          35 JUST SOUTH OF
                                          WAXAHACHIE

0655 PM    EULESS                    TX   0.75 INCH HAIL
04/16/02   TARRANT                        CWSU REPORT OF DIME SIZE
                                          HAIL IN EULESS

0811 PM    6 S WAXAHACHIE            TX   WIND DAMAGE
04/16/02   ELLIS                          TEXAS DPS REPORT OF TWO
                                          18-WHEELERS BLOWN OVER
                                          ON INTERSTATE 35...SIX
                                          MILES SOUTH OF
                                          WAXAHACHIE

0825 PM    3 E MAYPEARL              TX   TORNADO
04/16/02   ELLIS                          TEXAS DPS REPORT OF A
                                          TORNADO 3 MILES EAST OF
                                          MAYPEARL

0841 PM    GAINESVILLE               TX   1.00 INCH HAIL
04/16/02   COOKE                          SPOTTER REPORT OF
                                          QUARTER SIZE HAIL AT
                                          RTE. 922 IN GAINESVILLE

0858 PM    6 SE FERRIS               TX   0.88 INCH HAIL
04/16/02   ELLIS                          SPOTTER REPORT OF
                                          NICKEL SIZE HAIL 6 MILES
                                          SOUTHEAST OF FERRIS

0731 PM    2 E CAMPBELL              TX   2.50 INCH HAIL
04/16/02   HUNT                           SPOTTER REPORT OF
                                          TENNIS BALL SIZE HAIL 2
                                          MILES EAST OF CAMPBELL

0906 PM    5 NE ENNIS                TX   1.75 INCH HAIL
04/16/02   ELLIS                          TEXAS DPS REPORT OF
                                          GOLFBALL SIZE HAIL 5
                                          MILES NORTHEAST OF
                                          ENNIS

0932 PM    COLLINSVILLE              TX   0.75 INCH HAIL
04/16/02   GRAYSON                        GRAYSON COUNTY
                                          SHERRIFFS OFFICE
                                          REPORTED DIME SIZE HAIL
                                          IN COLLINSVILLE

0916 PM    CLIFTON                   TX   1.00 INCH HAIL
04/16/02   BOSQUE                         BOSQUE COUNTY
                                          SHERRIFFS OFFICE
                                          REPORTED QUARTER SIZE
                                          HAIL IN CLIFTON

The office that day

Everything else NWS Fort Worth, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 7:04 PM CDTSevere Thunderstorm WarningFWDWise41 min
Apr 16, 7:08 PM CDTSevere Thunderstorm WarningFWDHunt52 min
Apr 16, 7:15 PM CDTSevere Thunderstorm WarningFWDDallas45 min
Apr 16, 7:19 PM CDTTornado WarningFWDEllis41 min
Apr 16, 7:43 PM CDTSevere Thunderstorm WarningFWDCooke, Montague62 min
Apr 16, 8:01 PM CDTSevere Thunderstorm WarningFWDHunt44 min
Apr 16, 8:01 PM CDTTornado WarningFWDEllis44 min
Apr 16, 8:15 PM CDTSevere Thunderstorm WarningFWDHopkins60 min
Apr 16, 8:34 PM CDTSevere Thunderstorm WarningFWDBosque56 min
Apr 16, 8:44 PM CDTSevere Thunderstorm WarningFWDEllis61 min
Apr 16, 8:46 PM CDTSevere Thunderstorm WarningFWDCooke59 min
Apr 16, 8:54 PM CDTFlash Flood WarningFWDEllis3 hr
Apr 16, 8:59 PM CDTSevere Thunderstorm WarningFWDKaufman46 min
Apr 16, 9:13 PM CDTSevere Thunderstorm WarningFWDDallas47 min
Apr 16, 9:26 PM CDTSevere Thunderstorm WarningFWDGrayson64 min
Apr 17, 12:05 AM CDTSevere Thunderstorm WarningFWDCollin, Hunt40 min

Nearby

Severe Thunderstorm Warnings in Texas, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.